Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Became completely dehydrated. Feel dizzy and light headed. Suggested Gatorade. Diagnosed Orthostatic Hypotension and viral syndrome. Guide?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 2000
Answered : 1524 Questions
Question
Hello. About a month ago I was on vacation and became extremely dehydrated...my bp dropped to 103/80 and was extremely dizzy. I was able to drink fluids and I began to feel much better. The next 2 days were fine. On the 3rd day I was dizzy and light-headed so I stayed indoors and continued to drink fluids. My doctor suggested I drink Gatorade or the equivalent to it since I was in Mexico. When I returned home I was diagnosed with Orthostatic Hypotension and viral syndrome and was told the dizziness will subside in a few days. Well it's been over a month and I still feel light headed, however it definitely isn't as strong as it was before. I am able to work and do my daily activities...although I'm afraid to exercise. I went to an ENT specialist and they were unable to diagnose anything and suggest a full dizzy and audio exam. One doctor thinks it may be symptoms of neuropathy but I'm not having any pain or any tingling feeling. My question is do you think this could be some form or vertigo although the room isn't spinning? Will this take months or will I have to live with this for the rest of my life. I'm confused and upset that no one has been able to give me a diagnosis so I'm reaching out to other elements. Thank you for your help.
Posted Tue, 15 Oct 2013 in Medicines and Side Effects
 
 
Answered by Dr. Amit Jain 2 hours later
Brief Answer:
Please see the details

Detailed Answer:
Hello! Thanks for putting your query in XXXXXXX

I appreciate your concern

One thing I want to know whether you have ever checked blood sugar and blood pressure at time of appearance of symptoms. As it may be due to low blood sugar or lower blood pressure. So if you haven't done then you must

Also you haven't mentioned which antihypertensive medicine you are taking because there are some antihypertensive drugs which may cause orthostatic hypotension like calcium channel blockers, alpha blockers etc. So you may discuss regarding this with your doctor to replace the medicine.

One more thing whether the you have achieved good glycaemic control or not if not then you have to titrate the dose of insulin. Becuase if there is poor glycaemic control then there is increased risk of autonomic dysfunction which may lead to these symptoms. For this you may get Glycosylated hemoglobin which will give you the average blood sugar of last 90 days

Sorry one more thing do you have any pain in neck, I mean to say see for cervical spondyloisis also may be by getting a x-ray of cervical spine if there is neck pain otherwise not needed

It may or may not be vertigo as lightheadedness is itself a symptom or may be a part of vertigo


I hope I have answered your query and this will help you. If you have any further query I will be happy to answer that too. Remain in touch and get-well soon.
Above answer was peer-reviewed by
 
Follow-up: Became completely dehydrated. Feel dizzy and light headed. Suggested Gatorade. Diagnosed Orthostatic Hypotension and viral syndrome. Guide? 1 hour later
Hello. I have checked BP and blood sugar at the same time and they were not low. As a matter of fact this morning my BP was 140/100 and blood sugar was 117. The antihypertensive medicine that I was on was amlopidpine benazaphril. I had side effects with that so I'm seeing my doctor on Friday. One time her put me on Lysinopril and that seemed to work. The last hemoglobin A1C test I did came back as 6.9. I do not have any neck pain or any other pain in my body. Just the feeling of my equilibrium being off. It has gotten better but it is has been over a month. This is extremely frustrating as you can imagine. I just want to feel 100% normal again and I don't know the cause of this. I'm supposed to go for a full dizzy/audiology exam on Monday.
 
 
Answered by Dr. Amit Jain 1 hour later
Brief Answer:
Please see the details

Detailed Answer:
Hello! thanks for feedback

Blood pressure of 140/100 was high and high blood pressure may also cause this. Also as I mentioned earlier that calcium channel blockers (Amlodipine belongs to this group) have side effect of orthostatic hypotension so you need to replace it after discussing with your doctor. Yes Lisinopril or from a group ARB (Angiotensin receptor blocker) will be better.

HBA1C of 6.9 although slightly higher was ok so no need to change the dose of insulin

So hopefully amlodipine is the culprit. I hope after replacing it you will feel better.

Also best of luck for audiometry test, I hope that may be normal. Please don't worry, wish you a good health soon
Above answer was peer-reviewed by
 
Follow-up: Became completely dehydrated. Feel dizzy and light headed. Suggested Gatorade. Diagnosed Orthostatic Hypotension and viral syndrome. Guide? 53 minutes later
Thank You for your response. Although I was feeling light headed before I started taking amlodipine and after the prescription ended. I was unaware that high bp can cause you to feel light headed...I always thought is was low bp.
 
 
Answered by Dr. Amit Jain 6 hours later
Brief Answer:
Hello!

Detailed Answer:
Most welcome. Hope you will be fine soon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor